The commonly used epilepsy drug phenytoin has been linked to significant bone loss in young women just a year after they start the drug, a new study has found.
For the study, the researchers examined the bone health of 93 women with epilepsy who were between the ages of 18 and 40 and were taking the epilepsy drugs phenytoin, carbamazepine, lamotrigine or valproate.
AdvertisementThe researchers also measured the bone mineral density at the spine and two areas of the hip, (the femoral neck and total hip) at the beginning of the study and one year later. In addition, they evaluated each woman's nutrition and physical activity, along with other factors that affect bone health.
It was discovered that women taking phenytoin for one year lost 2.6 percent of the bone density in the femoral neck of the hip and women taking the other epilepsy drugs did not lose any bone density in the femoral neck. Also, there was no bone loss at the spine or the total hip in any group.
"This is a significant amount of bone loss and raises serious concerns about the long-term effects of taking phenytoin in young women with epilepsy. This is one of the first prospective studies to examine the long-term effects of common epilepsy drugs on rates of bone loss in young women," said study author Alison M. Pack, MD, with Columbia University in New York, NY, and member of the American Academy of Neurology.
He added: "This amount of bone loss, especially it if continues over the long term, could put these women at increased risk of fractures after menopause."
It is known that femoral neck fractures are linked to a higher risk of death in elderly people.
The study is published in the latest issue of Neurology, the medical journal of the American Academy of Neurology.
You May Also Like